10 years ago when Dan Collins suffered from depression, he took Prozac. It helped him mentally, but it also affected him sexually. "Using Prozac, you might say, had the effect of alcohol in the sense that I found an enhanced desire and diminished performance," says Collins.
Prozac's not the only antidepressant with a sexual side effect. "The most common ones are the SSRI's which include Prozac, Paxil, and Zoloft," says Dr. Dana Simpler of Mercy Medical Center in Baltimore, Maryland.
Blood pressure medications classed as beta blockers or diuretics and even some over-the-counter heartburn drugs are culprits. Side effects range from erectile dysfunction to sexual disinterest. Dr. Simpler says many patients don't connect their sexual symptoms with their medication especially women.
"For a man, it's more obvious if he's having sexual problems, but for a woman, it may be more subtle. She may not realize that her reduction in sexual sensitivity is actually a side effect of the medication," says Dr. Simpler.
Not everyone experiences sexual side effects. Even if you do, the symptoms may subside. If not, check with your doctor or pharmacist. Dr. Simpler says change in your medication can make a big change in your libido.
"If I fell into an issue where I needed medication again for depression, then I might be more apt to say 'what are other drugs now that are on the market?' " says Collins.
"It's rare that a patient can't have some kind of adjustment to their medicine or an addition of a medicine that will correct the problem," says Dr. Simpler.
In other words, when it comes to sex, there is a plan b. If you believe the medication you are taking may be causing sexual or other side effects, talk to your doctor or pharmacist.